Kansas, 2024

Hail and Damaging Winds in Kansas, July 16, 2024

July 16, 2024 · NWS DDC · 21 events in 15 counties and zones

Around 7 pm, discreet thunderstorms were moving south of Interstate 70 into the smoky hill region, while a more widespread severe line of storms was moving out of Colorado into the far southwest counties. Severe Thunderstorm Watches (#550 and 551) were in effect for the area as the line developed a large bow echo moving east across of most of the area south of highway 400.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Around 7 pm, discreet thunderstorms were moving south of Interstate 70 into the smoky hill region, while a more widespread severe line of storms was moving out of Colorado into the far southwest counties. Severe Thunderstorm Watches (#550 and 551) were in effect for the area as the line developed a large bow echo moving east across of most of the area south of highway 400. Numerous severe wind gusts were reported or recorded by spotters and mesonets, including two half dollar size hail reports in the Ford and Spearville areas of Ford county from a supercell that formed ahead of the convective line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 15, 10:54 PM CST, 2 hours 14 minutes earlier. Its key messages:

  • MCS potential Tuesday evening with gusty winds and brief heavy rains the main threats
  • Pattern shift in the upper levels will bring cooler temperatures across southwest Kansas
  • Pattern shift will also keep chances of rain and storms in the forecast through the end of the week
Area forecast discussion, Jul 15, 10:54 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1154 PM CDT Mon Jul 15 2024

.KEY MESSAGES...

- MCS potential Tuesday evening with gusty winds and brief heavy
  rains the main threats

- Pattern shift in the upper levels will bring cooler
  temperatures across southwest Kansas

- Pattern shift will also keep chances of rain and storms in the
  forecast through the end of the week

&&

.DISCUSSION...
Issued at 215 PM CDT Mon Jul 15 2024

19Z observations and upper air analysis shows one pocket of
cloud cover moving through southwest Kansas roughly from Dodge
City to Pratt which has held the temperatures somewhat at bay in
the mid 90s. In the areas of full sun like Hays, Scott City,
Elkhart, Medicine Lodge the advertised 100+ degree weather has
achieved. The large 5940 dm heat dome over the four corners
region has moved into southwest Kansas with a shortwave
developing around the eastern edge of the upper ridge.

For tonight if we can get temperatures in the 105+ range that
should be hot enough to reach convective temperature and
overcome the 16-18 (C) temperatures in the mid levels to have
clouds and possibly some storms develop along a weak frontal
boundary roughly from Pueblo, CO to north central Kansas and a
700 to 850 mb fgen in the vicinity of the front. Storms should
initially be isolated and high based with the main threat being
some brief gusty winds as DCAPE values will be around 1800
J/kg. More organized storms are showing up in the CAM models
late tonight. This round of storms will be in northeast Colorado
and northwest Kansas and eventually moving into our CWA around
midnight along the I-70 corridor.

For Tuesday as the storms diminish and the residual outflow
boundary moves into Oklahoma the short term models are agreeing
with a spike in moisture as dew points could be in the upper 60s
to around 70 in the mid morning. With winds staying easterly to
southeasterly much of the day there isn't much mixing to lower
the dew points much more than into the low 60s by the late
afternoon. The upper level winds should be more northwesterly as
the 5960 dm high will retreat back to the desert southwest and
allow a 700 mb shortwave over the Colorado rockies to develop
thunderstorms by around 19Z. As the storms race to the south and
east they will have an environment of around 2000 J/kg CAPE and
0-6 km bulk shear values of 30-35 kts in southwest Kansas which
will give us a hail threat and gusty winds 70 mph or more. We
should also see some decent widespread rainfall amounts as 0.5
inch of rain or more ranges from 30-80% in southwest Kansas with
the highest confidence for areas south and west of a Scott City
to Coldwater line.

Long range ensembles are in good agreement that days 3-7 should
keep the brunt of the heat well off to the west as the upper
high retreats to west of the four corners region. This will keep
the upper level winds generally in northwest flow. This means
our temperatures will be more on the mild side as highs will be
in the 80s. With northwest flow we will also have periodic
shortwaves come in which will give us chances of rain off and on
through these periods as well as NBMv4.2 keeps some 20 POPs in
through Friday and higher chances of rain for the weekend
(30-40) with a more stout longwave trough moving through western
Kansas.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1153 PM CDT Mon Jul 15 2024

Scattered (40 to 70 percent areal coverage) high based
thunderstorms are spreading east toward the GCK and DDC
terminals at this time. Some models suggest and expansion toward
HYS as well in the coming hours. The risk will be limited to
frequent lightning and gusty winds, in the 30 to 40 mph range.
The overall environment is nor conducive to widespread continued
development father east and south – and the general trend
should be for the storm to become more widely scattered ans
eventually isolated bu the later morning hours (after 10z).
Local conditional ceilings will be high based and in the 8-10Kft
area.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Tatro
AVIATION...Russell
Hazardous weather outlook, Jul 15, 2:15 AM CST, 22 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
315 AM CDT Mon Jul 15 2024

KSZ030-031-043>046-061>066-074>081-084>090-160815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
315 AM CDT Mon Jul 15 2024 /215 AM MDT Mon Jul 15 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A heat advisory is in effect areawide for Today. Heat indices as
high as 109 degrees area likely in the eastern counties.
Thunderstorms may develop early this evening - some capable of
producing 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Increased moisture will continue to a more widespread heavy rain
and severe thunderstorm risk Tuesday evening and overnight.
Locally 2 inches of rain, golfball size hail and 60 mph 70 mph
wind gusts are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed Today or Tonight.

MR

In the hours before

Special weather statement, Jul 15, 9:49 PM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1049 PM CDT Mon Jul 15 2024

KSZ075>077-086-087-160430-
Gray KS-Seward KS-Meade KS-Grant KS-Haskell KS-
1049 PM CDT Mon Jul 15 2024

...STRONG THUNDERSTORMS WILL IMPACT SEWARD...NORTHEASTERN GRANT...
MEADE...SOUTHWESTERN GRAY AND HASKELL COUNTIES THROUGH 1130 PM CDT...

At 1048 PM CDT, Doppler radar was tracking scattered strong
thunderstorms along a line extending from near Hickok to 6 miles
northwest of Hayne to near Liberal. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Satanta and Hayne around 1055 PM CDT.
  Sublette and Kismet around 1100 PM CDT.

Other locations in the path of these storms include Plains and Tice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3727 10100 3736 10107 3739 10107 3739 10109
      3773 10135 3771 10041 3719 10015 3700 10018
      3700 10107
TIME...MOT...LOC 0348Z 272DEG 37KT 3757 10116 3715 10089 3701 10093

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RBURG
Special weather statement, Jul 15, 11:15 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1215 AM CDT Tue Jul 16 2024

KSZ078-080-088-089-160545-
Clark KS-Kiowa KS-Comanche KS-Ford KS-
1215 AM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FORD...SOUTHWESTERN
KIOWA...NORTHWESTERN COMANCHE AND NORTHERN CLARK COUNTIES THROUGH
1245 AM CDT...

At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bloom, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Kingsdown around 1220 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3735 9999 3752 9997 3761 9937 3720 9941
TIME...MOT...LOC 0515Z 261DEG 19KT 3747 9983

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RBURG
Local storm report, Jul 15, 11:16 PM CST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1216 AM CDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     Tstm Wnd Gst     3 W Bloom               37.49N 99.96W
07/16/2024  M49 MPH          Ford               KS   Mesonet

            Mesonet station DW9907 Bloom.

&&

RCB
Special weather statement, Jul 15, 11:45 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1245 AM CDT Tue Jul 16 2024

KSZ043>045-063-064-160615-
Finney KS-Hodgeman KS-Lane KS-Scott KS-Ness KS-
1245 AM CDT Tue Jul 16 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN FINNEY...SCOTT...
NESS...HODGEMAN AND LANE COUNTIES THROUGH 115 AM CDT...

At 1245 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Scott State Lake to near Beeler
to near Jetmore. Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Jetmore, Healy, Manning, and Scott State Lake around 1250 AM CDT.
  Shields around 1255 AM CDT.
  Ness City and Hanston around 100 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3868 9962 3797 9961 3800 9995 3829 10058
      3828 10112 3870 10111
TIME...MOT...LOC 0545Z 269DEG 32KT 3864 10108 3850 10024 3807 9992

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JJOHNSON
Special weather statement, Jul 16, 12:14 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
114 AM CDT Tue Jul 16 2024

KSZ044-045-063-064-160645-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
114 AM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FINNEY...WESTERN
NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES THROUGH
145 AM CDT...

At 113 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Alamota, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Beeler around 120 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3831 10045 3852 10045 3867 10010 3819 10010
TIME...MOT...LOC 0613Z 267DEG 11KT 3842 10030

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JJOHNSON
Special weather statement, Jul 16, 12:46 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
146 AM CDT Tue Jul 16 2024

KSZ044-045-160715-
Lane KS-Ness KS-
146 AM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NESS AND
NORTHEASTERN LANE COUNTIES THROUGH 215 AM CDT...

At 146 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Ness City, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Ness City around 200 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3838 9978 3839 10030 3869 10030 3870 9991
      3870 9980
TIME...MOT...LOC 0646Z 263DEG 18KT 3850 10006

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JJOHNSON

The radar

The Dodge City radar (KDDC), 98 km away, was scanning. The volume nearest the first event began at 07:06 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ness

When
July 16, 1:08 AM CST
Where
Ness County, 0.69 mi N of Ransom
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
38.640, -99.930

Thunderstorm Wind, Trego

When
July 16, 1:26 AM CST
Where
Trego County, 1.76 mi ENE of Cedar Bluff Res
Measured
76 kt (87 mph) estimated gust
Reported by
Public
Coordinates
38.790, -99.770

Strong thunderstorm wind gusts were measured by mesonet station.

Thunderstorm Wind, Trego

When
July 16, 1:36 AM CST
Where
Trego County, 0.88 mi SW of Riga
Measured
59 kt (68 mph) estimated gust
Reported by
Public
Coordinates
38.940, -99.640

Nickel Hail reported by the public.

Thunderstorm Wind, Ellis

When
July 16, 1:56 AM CST
Where
Ellis County, (Hys)hays Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
38.850, -99.270

Hays Regional Airport.

Thunderstorm Wind, Ellis

When
July 16, 2:15 AM CST
Where
Ellis County, (Hys)hays Muni Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
38.850, -99.270

Hays Regional Airport.

Thunderstorm Wind, Ellis

When
July 16, 2:23 AM CST
Where
Ellis County, 1.08 mi W of Walker
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.870, -99.090

Mesonet Station UP853 Walker.

Thunderstorm Wind, Morton

When
July 16, 6:58 PM CST
Where
Morton County, Richfield
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
37.270, -101.780

Thunderstorm Wind, Stanton

When
July 16, 7:10 PM CST
Where
Stanton County, 1.29 mi ENE of Johnson
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.580, -101.730

Measured at Johnson City Airport.

Thunderstorm Wind, Grant

When
July 16, 7:15 PM CST
Where
Grant County, Ulysses Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.600, -101.370

Measured at the Ulysses Airport.

Thunderstorm Wind, Hamilton

When
July 16, 6:15 PM MST
Where
Hamilton County, 0.54 mi W of Coolidge
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
38.030, -102.010

Thunderstorm Wind, Hamilton

When
July 16, 6:21 PM MST
Where
Hamilton County, 8.45 mi S of Kendall
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
37.810, -101.580

Strong thunderstorms wind gusts were measured by a mesonet station.

Thunderstorm Wind, Stevens

When
July 16, 7:24 PM CST
Where
Stevens County, 10.47 mi WNW of Moscow
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
37.380, -101.380

Strong thunderstorm wind gusts measured by a mesonet station.

Thunderstorm Wind, Grant

When
July 16, 7:31 PM CST
Where
Grant County, 2.82 mi ESE of Ulysses
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
37.570, -101.320

Thunderstorm Wind, Grant

When
July 16, 7:35 PM CST
Where
Grant County, Ulysses Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
37.600, -101.370

Strong thunderstorm wind gusts were measured at the Ulysses Airport.

Thunderstorm Wind, Seward

When
July 16, 8:05 PM CST
Where
Seward County, 4.42 mi SW of Kismet
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.150, -100.750

Measured by a mesonet station.

Thunderstorm Wind, Haskell

When
July 16, 8:12 PM CST
Where
Haskell County, Sublette
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.480, -100.850

Strong thunderstorm wind gusts were estimated by emergency management.

Thunderstorm Wind, Meade

When
July 16, 8:26 PM CST
Where
Meade County, 10.38 mi N of Missler
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
37.470, -100.440

Strong Thunderstorm wind gusts estimated by the Public.

Hail, Ford

When
July 16, 8:56 PM CST
Where
Ford County, Spearville
Measured
1.75 in hail
Reported by
Public
Coordinates
37.850, -99.750

Thunderstorm Wind, Finney

When
July 16, 8:56 PM CST
Where
Finney County, 4.39 mi SW of Friend
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
38.220, -100.970

Strong thunderstorm wind gusts were reported by a mesonet station.

Thunderstorm Wind, Scott

When
July 16, 8:58 PM CST
Where
Scott County, 8.78 mi SW of Shallow Water
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
38.280, -101.020

Strong thunderstorm wind gusts were measured by mesonet stations.

Thunderstorm Wind, Clark

When
July 16, 9:34 PM CST
Where
Clark County, 7.68 mi S of Ashland Krier Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
37.060, -99.750

Strong thunderstorms wind gusts were measured by area mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203305, 1203321, 1203306, 1203302, 1203303, 1203304, 1203307, 1203308, 1203309, 1203317, 1203310, 1203311, 1203316, 1203312, 1203314, 1203313, 1203315, 1203301, 1203318, 1203319, 1203320.